Be on alert: A spike in overdoses in Hamilton County emergency rooms coupled with a lack of effectiveness of the antidote naloxone is leading health officials to believe that deadly opioids are getting to heroin users.

The Hamilton County Heroin Coalition issued the warning Monday after Hamilton County Public Health noted a surge in hospital overdose cases.

The emergency department-visit surveillance system detected the increase over the weekend, beginning on Friday, health officials said.

The rolling, 24-hour surveillance of admissions usually detects 20 to 25 drug-related emergency department visits, but for the period starting Friday, the visits topped 30, which sets off a notification of emails. The health department does not have an absolute count of the overdoses.

Health and law enforcement officials said that during that period, several victims that did not respond to a usual dose of naloxone, the non-narcotic that can force someone into immediate withdrawal, restoring breathing.

The latest deadly opioid that’s been noted in the supply of drugs in Greater Cincinnati is carfentanil, a large-animal analgesic that is 100 times the strength of the synthetic opiate fentanyl, which, in turn, has been causing overdose deaths throughout the Tristate and in the nation.

Carfentanil is an analgesic used for elephants and other large animals. The Hamilton County Heroin Coalition reported its appearance in the region in July. The synthetic opioid is reported to be 10,000 times stronger than morphine on the streets.

That’s why people who are using what they believe to be heroin should be with someone if they do it, and others should carry the antidote and be prepared to use more than one dose, health officials said.

Hamilton County Health Commissioner Tim Ingram said the county is alerting those who work with drug users. He also noted that health-care workers and emergency responders should be aware that carfentanil’s effects last a long time in humans. “Several doses of naloxone may be needed to reverse an overdose,” he said.

For the general public, Ingram offered these steps: “If you find an overdose victim, call 911, begin hands-on CPR and if possible, administer as many doses of naloxone as it takes to revive the victim.”

Carfentanil has been blamed for multiple overdoses in Akron and Columbus.

Lt. Tom Fallon of the Hamilton County Heroin Coalition said law enforcement has been finding heroin mixed with fentanyl routinely, and lately, carfentanil has been detected. “Both of these can have deadly consequences, especially if the user is unaware of their presence in the drug supply.

“For users, please don’t use alone,” Fallon said. “Those who slip into a bathroom or other private area to use are the ones we’re processing into the morgue.”

There’s no way to be sure yet what drug caused the overdoses, but lab work is being done, according to health officials.

Carfentanil has been blamed for multiple overdoses in Akron and Columbus.

The large-animal opioid has been spotted across the country, and beyond the United States.

The Canada Border Services Agency and Royal Canadian Mounted Police announced charges against a Calgary man related to the opioid on Aug. 9.

The agencies stated in a press release on June 27 that officers at the Vancouver International Mail Centre intercepted a kilogram of carfentanil in a parcel originating from China that was headed to a Calgary address. The package was marked as printer accessories, but when the officers inspected it, they found a white substance.

The border services stated that the drug was turned over to the mounted police for investigation, and the Calgary Police Service was also involved. Police charged Joshua Wrenn, 24, of Calgary, with one count of importation of a controlled substance and one for possession for the purpose of trafficking in a controlled substance.

Fentanyl, sometimes used for cancer patients, is has been blamed for overdose deaths across the nation. Regionally, the southwest Ohio counties Hamilton, Butler and Clermont, and the Kentucky Office of Drug Control Policy, have noted overdose death increases due to fentanyl or a mix of fentanyl and heroin for the past two years.

Police Chief Tom Synan, who heads the Hamilton County Heroin Coalition supply control, cautioned police to wear protective gear before touching any suspicious drug.

The U.S. Drug Enforcement Administration warns that people often don’t know they’re getting the opioids in heroin that’s sold on the street. The DEA has specifically cautioned narcotics officers, because even tiny particles of the drugs can be harmful if inhaled, and the toxins can be absorbed through the skin.

The Hamilton County Heroin Coalition combines resources to fight the heroin epidemic and disseminates information through Southwest Ohio, Northern Kentucky and Southeast Indiana to address the heroin and opiate epidemic.

Published by cincinnati.com